Hail, Blanco
- When
- July 23, 2:25 PM CST
- Where
- Blanco County, 2 mi SSE of Cypress Mill
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.373, -98.237
A thunderstorm produced penny size hail north of Pedernales Falls State Park.
A weak upper level low over southeastern Texas interacted with a hot and humid airmass to generate scattered thunderstorms. One of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A weak upper level low over southeastern Texas interacted with a hot and humid airmass to generate scattered thunderstorms. One of these storms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 23, 1:06 PM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 206 PM CDT Sun Jul 23 2017 .SHORT TERM (This afternoon through Monday Night)... At 1 PM...isolated to scattered convection was developing across Llano and Burnet counties and moving south southwest around 15-20 mph. The mesoscale environment was characterized by an uncapped atmosphere with healthy SBCAPE values of 2500-3000 J/KG and strong low level lapse rates to about 750 mb. This convection is being aided by some weak upper level support due to a mid to upper level low in southeast Texas. This convection should continue to develop throughout the afternoon hours and contain some briefly heavy downpours and frequent cloud to ground lightning before dissipating after dark. Also can't rule out some potential gusty outflow winds as well, perhaps up to 40 mph. This convection may be able to reach as far south as San Antonio but most hi-res solutions dissipate this activity north of the metro area. Isolated shower activity could linger into the night time hours due to the aforementioned upper low still in the area. Otherwise lows will fall again into the 70s across the region. Monday should be relatively much quieter with respect to PoPs compared to today. High pressure will continue to dominate the region and keep high temperatures in the triple digits for many locations across South Central Texas. && .LONG TERM (Tuesday through Sunday)... The majority of the week will continue to be characterized by high pressure and hot temperatures. Moisture will be relatively lacking compared to last week and thus PoP chances will be slight at best and again confined to the Coastal Plains in the afternoon hours. Attention will have to be paid to heat advisory criteria late week as heat indices could eclipse the 108 degree threshold for much of the CWA. Additionally, a continued period of dryness will also take a toll on grasses and vegetation and increase the concern for fire potential. Next weekend, both the GFS and ECMWF advertise a weak cold front passage with significant differences in timing and PoP potential but doesn't look like it will provide much in the way of relief from the hot temperatures we have been experiencing lately. In fact, this front may only serve to increase wind fields and create elevated fire weather conditions...especially if no PoPs occur. More to come on this potential with later model runs. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 77 100 77 99 77 / 20 - - 10 0 Austin Bergstrom Intl Airport 77 99 76 99 76 / 20 0 - 10 0 New Braunfels Muni Airport 76 100 75 98 76 / 20 0 0 10 0 Burnet Muni Airport 75 98 74 96 74 / 20 20 10 10 0 Del Rio Intl Airport 78 100 78 99 78 / 10 - 0 10 0 Georgetown Muni Airport 77 99 76 99 76 / 20 20 10 10 0 Hondo Muni Airport 75 101 76 99 76 / 10 0 - 10 0 San Marcos Muni Airport 76 99 76 98 76 / 20 0 0 10 0 La Grange - Fayette Regional 77 99 76 98 77 / 20 10 0 10 0 San Antonio Intl Airport 77 100 78 98 77 / 20 0 - 10 0 Stinson Muni Airport 76 100 77 98 77 / 10 0 - 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Runyen Synoptic/Grids...TB3 Public Service/Data Collection...33
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 226 PM CDT Sun Jul 23 2017 TXZ171>173-183>194-202>209-217>225-228-241930- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 226 PM CDT Sun Jul 23 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Isolated thunderstorms will occur this afternoon and evening across the Hill Country. A few storms could produce gusty winds to around 40 mph and small, pea to dime sized hail. Above normal temperatures and relatively humid conditions will result in elevated heat index values of 104 to 108 this afternoon along and east of the Interstate 35 corridor. Please stay hydrated and take frequent breaks while working outside this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Afternoon heat index values of 104 to 108 will be possible along and east of the Interstate 35 corridor over the next several days, with values up to 110 degrees possible later in the week. A Heat Advisory may be needed for portions of South Central Texas later this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Austin/San Antonio TX 202 PM CDT SUN JUL 23 2017 TXZ173-231930- Williamson TX- 202 PM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON COUNTY UNTIL 230 PM CDT... At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near Sun City, or near Serenada, moving southwest at 15 mph. Pea size hail and winds up to 40 mph will be possible with this storm. Locations impacted include... Cedar Park, Georgetown, Serenada, Leander, Liberty Hill, Georgetown Dam, Sun City, Seward Junction and Brushy Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3076 9779 3071 9767 3051 9777 3064 9796 TIME...MOT...LOC 1902Z 037DEG 15KT 3069 9778 RUNYEN
Special Weather Statement
National Weather Service Austin/San Antonio TX
204 PM CDT SUN JUL 23 2017
TXZ172-231930-
Burnet TX-
204 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BURNET COUNTY UNTIL
230 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oatmeal, or near Bertram, moving southwest at 15 mph.
Dime size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Marble Falls, Bertram, Smithwick and Oatmeal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3072 9800 3063 9804 3052 9811 3061 9828
3076 9808
TIME...MOT...LOC 1904Z 037DEG 15KT 3070 9807
RUNYENSpecial Weather Statement
National Weather Service Austin/San Antonio TX
221 PM CDT SUN JUL 23 2017
TXZ171-231945-
Llano TX-
221 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LLANO COUNTY UNTIL
245 PM CDT...
At 220 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Valley Spring to near
Llano. Movement was southwest at 15 mph.
Pea to dime size hail and winds in excess of 40 mph will be possible
with these storms.
Locations impacted include...
Llano and Castell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3081 9862 3061 9871 3061 9896 3076 9897
3080 9896
TIME...MOT...LOC 1920Z 059DEG 13KT 3078 9888 3076 9872
RUNYENSpecial Weather Statement
National Weather Service Austin/San Antonio TX
251 PM CDT SUN JUL 23 2017
TXZ171-188-190-232030-
Blanco TX-Gillespie TX-Llano TX-
251 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO...
SOUTHEASTERN LLANO AND NORTHEASTERN GILLESPIE COUNTIES UNTIL 330 PM
CDT...
At 251 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Oxford to near Horseshoe Bay.
Movement was southwest at 20 mph.
Pea size hail and winds to around 40 mph will be possible with these
storms.
Locations impacted include...
Round Mountain, Granite Shoals, Horseshoe Bay, Blowout, Eckert,
Willow City and Sunrise Beach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3060 9840 3059 9841 3057 9841 3057 9837
3056 9835 3049 9835 3048 9832 3040 9833
3038 9885 3059 9880 3062 9841
TIME...MOT...LOC 1951Z 047DEG 16KT 3051 9868 3051 9837
RUNYENSpecial Weather Statement National Weather Service Austin/San Antonio TX 301 PM CDT SUN JUL 23 2017 TXZ173-192-232030- Williamson TX-Travis TX- 301 PM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON AND NORTHWESTERN TRAVIS COUNTIES UNTIL 330 PM CDT... At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over Cedar Park, moving southwest at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Austin, Cedar Park, Anderson Mill, Leander, Lakeway, Lago Vista, West Lake Hills, Hudson Bend, Mansfield Dam, Jonestown, Briarcliff, Brushy Creek, Jollyville and Lost Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3058 9787 3053 9773 3028 9778 3040 9806 TIME...MOT...LOC 2000Z 023DEG 14KT 3049 9784 RUNYEN
Special Weather Statement
National Weather Service Austin/San Antonio TX
317 PM CDT SUN JUL 23 2017
TXZ188-232045-
Gillespie TX-
317 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILLESPIE COUNTY
UNTIL 345 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harper, or 15 miles north of Kerrville, moving south at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harper and Tivydale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3014 9904 3014 9906 3013 9930 3018 9930
3032 9929 3033 9908
TIME...MOT...LOC 2016Z 356DEG 12KT 3026 9919
HAMPSHIREThe Austin/San Antonio radar (KEWX), 77 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
1 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced penny size hail north of Pedernales Falls State Park.
Lightning struck a house causing a fire in the attic. The fire was controlled within 20 minutes.
A thunderstorm produced wind gusts estimated at 70 mph that damaged a barn and fence in Johnson City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713559, 713965, 713558.